Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 179, NWS Des Moines, IA

June 28, 2005Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 28, 2005, 1:45 AM CDT for Cerro Gordo County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2005, 1:45 AM CDT (06:45 UTC)
Expired
Jun 28, 2005, 2:15 AM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Cerro Gordo County, IA

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:34 PM CDT, 10 hours 11 minutes earlier.

Area forecast discussion, Jun 27, 3:34 PM CDT, 10 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT MON JUN 27 2005

.DISCUSSION...
MAIN FORECAST PROBLEM IS WITH THE CONVECTION OVER THE NXT 48 HRS.
INIT MCS DVLPG TNGT IN SWRN PORTION OF BOX 536 WL BE THE FIRST SHOT,
WITH SCNDRY ROUND LATER TNGT.  WITH STTN IN NRN IA SO WET AFTER WKND
RAINS, WL HOIST FFA FOR AREAS N OF U.S. HWY 20 TNGT.  NXT PROB IS
WITH TEMPS ON TUE.  NAM HAS BEEN VRY CONSISTENT WITH MCS AND SIG
COOLER TEMPS.  WL TEMPER HIGHS ON TUE AND KEEP 90S LMTD TO THE FAR
SRN ZNS WITH 80S ELSE.  WED SHUD BE WRMST DAY WITH 90S CNTRL AND S
AND SOME 80S N.  POTENTIAL FOR SIG OUTBREAK OF CONVECTION WED NGT.
BEST SUPPORT TO THE N AND THERE IS POTENTIAL FOR CAPPING, HWVR IF IT
DOES GO AND DVLPS BACK ALNG FNTL BNDRY AFT SNST THE POTENTIAL IS
CERTAINLY THERE.  REST OF WK SHUD BE QUITE.  PSBL CNVCTN FOR LATE
FRI NGT INTO SAT AS WAA SETS IN, BUT THAT DOES NOT LOOK TO BE A
MAJOR EVENT.  WRMG TREND INTO SUN BFR NXT FNT MOVS THRU SUN AND SUN
NGT.  CONSISTENCY GIVES CONFIDENCE IN THIS TIMING AND HV PCPN IN
FCST TO REFLECT THIS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FFA N OF U.S. HWY 20 TNGT.

&&
Hazardous weather outlook, Jun 27, 3:15 PM CDT, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT MON JUN 27 2005

IAZ017-023>028-033>039-281100-
CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-
CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
315 PM CDT MON JUN 27 2005

...HEAVY RAIN AND FLOODING POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING.  A FEW STORMS COULD BECOME SEVERE WITH
THE MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL.  HEAVY RAIN IS
ALSO A THREAT.  LATER TONIGHT...A LARGE THUNDERSTORM COMPLEX IS
EXPECTED TO DROP SOUTHWARD INTO THE AREA. ALTHOUGH SOME OF THE
STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL A MORE
WIDESPREAD THREAT WILL BE HEAVY RAIN...ESPECIALLY NORTH OF HIGHWAY
20. MUCH OF THE AREA HAS SEEN 3 TO 6 INCHES OF RAIN SINCE FRIDAY
EVENING...AND LOCAL AMOUNTS HAVE EXCEEDED 10 INCHES. NEW RAINFALL OF
ONE TO TWO INCHES AND LOCALLY HIGHER AMOUNTS ARE ANTICIPATED TONIGHT
WHICH COULD AGGRAVATE EXISTING FLOODING...AND ALSO PRODUCE
ADDITIONAL FLASH FLOODING WITH WATER OVER ROADS...AND STREAMS AND
CREEKS OUT OF THEIR BANKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT WILL BE VERY WARM AND HUMID TUESDAY AND WEDNESDAY. HIGHS LOOK
TO BE IN THE LOWER TO MIDDLE 90S...WITH HEAT INDICES IN THE MIDDLE
TO UPPER 90S DURING PEAK HEATING OF THE AFTERNOON.

THERE WILL BE LOW CHANCES FOR THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY BEFORE THE LIKELIHOOD OF MORE SIGNIFICANT STORMS
INCREASES AGAIN WEDNESDAY NIGHT WITH THE PASSAGE OF A COLD FRONT.
SOME OF THESE STORMS MAY BE SEVERE WITH ADDITIONAL HEAVY RAINS AND
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND MAY ALSO BE
NEEDED WEDNESDAY NIGHT.

IAZ004>007-015-016-281100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-
315 PM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING.  A FEW STORMS COULD BECOME SEVERE WITH
THE MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL.  HEAVY RAIN IS
ALSO A THREAT.  LATER TONIGHT...A LARGE THUNDERSTORM COMPLEX IS
EXPECTED TO DROP SOUTHWARD INTO THE AREA. ALTHOUGH SOME OF THE
STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL A MORE
WIDESPREAD THREAT WILL BE HEAVY RAIN..ESPECIALLY NORTH OF HIGHWAY
20. MUCH OF THE AREA HAS SEEN 3 TO 6 INCHES OF RAIN SINCE FRIDAY
EVENING...AND LOCAL AMOUNTS HAVE EXCEEDED 10 INCHES. NEW RAINFALL OF
ONE TO TWO INCHES AND LOCALLY HIGHER AMOUNTS ARE ANTICIPATED TONIGHT
WHICH COULD PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT WILL BE VERY WARM AND HUMID TUESDAY AND WEDNESDAY. HIGHS LOOK
TO BE IN THE LOWER TO MIDDLE 90S...WITH HEAT INDICES IN THE MIDDLE
TO UPPER 90S DURING PEAK HEATING OF THE AFTERNOON.

THERE WILL BE LOW CHANCES FOR THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY BEFORE THE LIKELIHOOD OF MORE SIGNIFICANT STORMS
INCREASES AGAIN WEDNESDAY NIGHT WITH THE PASSAGE OF A COLD FRONT.
SOME OF THESE STORMS MAY BE SEVERE WITH ADDITIONAL HEAVY RAINS AND
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND MAY ALSO BE
NEEDED WEDNESDAY NIGHT.

IAZ044>046-057-058-070-071-081-082-092-093-281100-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-
TAYLOR-RINGGOLD-
315 PM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON
AND THIS EVENING.  A FEW STORMS COULD BECOME SEVERE WITH THE MAIN
THREAT BEING DAMAGING WIND AND LARGE HAIL.  HEAVY RAIN IS ALSO A
THREAT.  AFTER MIDNIGHT...A LARGE THUNDERSTORM COMPLEX IS EXPECTED
TO DROP SOUTHWARD INTO THE AREA. ALTHOUGH SOME OF THE STORMS MAY BE
SEVERE WITH DAMAGING WIND AND LARGE HAIL MAINLY NORTH OF HIGHWAY
92...A MORE WIDESPREAD THREAT AREA WIDE WILL BE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT WILL BE VERY WARM AND HUMID TUESDAY AND WEDNESDAY. HIGHS LOOK
TO BE IN THE LOWER TO MIDDLE 90S...WITH HEAT INDICES UP TO 100
DEGREES DURING PEAK HEATING OF THE AFTERNOON.

THERE WILL BE LOW CHANCES FOR THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY BEFORE THE LIKELIHOOD OF MORE SIGNIFICANT STORMS
INCREASES AGAIN WEDNESDAY NIGHT WITH THE PASSAGE OF A COLD FRONT.
SOME OF THESE STORMS MAY BE SEVERE WITH ADDITIONAL HEAVY RAINS AND
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT NORTH OF HIGHWAY 92
AND MAY ALSO BE NEEDED WEDNESDAY NIGHT.

IAZ047>050-059>062-072>075-083>086-094>097-281100-
BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-
WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
315 PM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING.  A FEW STORMS COULD BECOME SEVERE WITH
THE MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL.  HEAVY RAIN IS
ALSO A THREAT.  AFTER MIDNIGHT...A LARGE THUNDERSTORM COMPLEX IS
EXPECTED TO DROP SOUTHWARD INTO THE AREA. ALTHOUGH SOME OF THE
STORMS MAY BE SEVERE WITH DAMAGING WIND AND LARGE HAIL MAINLY NORTH
OF HIGHWAY 92...A MORE WIDESPREAD THREAT AREA WIDE WILL BE HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT WILL BE VERY WARM AND HUMID TUESDAY AND WEDNESDAY. HIGHS LOOK
TO BE IN THE LOWER TO MIDDLE 90S...WITH HEAT INDICES TO AROUND 100
DEGREES DURING PEAK HEATING OF THE AFTERNOON.

THERE WILL BE LOW CHANCES FOR THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY BEFORE THE LIKELIHOOD OF MORE SIGNIFICANT STORMS
INCREASES AGAIN WEDNESDAY NIGHT WITH THE PASSAGE OF A COLD FRONT.
SOME OF THESE STORMS MAY BE SEVERE WITH ADDITIONAL HEAVY RAINS AND
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT NORTH OF HIGHWAY 92
AND MAY BE NEEDED WEDNESDAY NIGHT.

FAB

In the hours before

Special weather statement, Jun 27, 8:29 PM CDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
829 PM CDT MON JUN 27 2005

IAZ027>028-037>039-049>050-061>062-074>075-280230-
BLACK HAWK-BREMER-BUTLER-GRUNDY-HARDIN-JASPER-MAHASKA-MARION-
MARSHALL-POWESHIEK-TAMA-
829 PM CDT MON JUN 27 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 536 FOR THE FOLLOWING AREA...

IN IOWA THIS CANCELS 11 COUNTIES

IN CENTRAL IOWA

GRUNDY... HARDIN... JASPER...
MARSHALL... POWESHIEK... TAMA...

IN NORTH CENTRAL IOWA

BUTLER...

IN NORTHEAST IOWA

BLACK HAWK... BREMER...

IN SOUTH CENTRAL IOWA

MAHASKA... MARION...

THIS INCLUDES THE CITIES OF...GRINNELL...GRUNDY CENTER...
IOWA FALLS...KNOXVILLE...MARSHALLTOWN...NEWTON...OSKALOOSA...
PARKERSBURG...TAMA...WATERLOO AND WAVERLY.

FAB
Local storm report, Jun 27, 9:57 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
957 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             HUMESTON                40.86N 93.50W
06/27/2005  0.88 INCH        WAYNE              IA   TRAINED SPOTTER

&&

STEACHOU
Local storm report, Jun 27, 10:33 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1033 PM CDT MON JUN 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             CORYDON                 40.76N 93.32W
06/27/2005  1.00 INCH        WAYNE              IA   BROADCAST MEDIA

            REPORTED BY KCCI SPOTTER IN CORYDON

&&

GFORSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:16 PM CDTSevere Thunderstorm WarningDMXTama44 min
Jun 27, 10:06 PM CDTSevere Thunderstorm WarningDMXWayne54 min
Jun 27, 11:15 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas45 min
Jun 28, 12:16 AM CDTFlash Flood WarningDMXWayne6 hr
Jun 28, 12:38 AM CDTSevere Thunderstorm WarningDMXGuthrie52 min
Jun 28, 2:06 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.